Alert archive / California / Wind Advisories in 2018

Wind Advisory 50, NWS Los Angeles, CA

June 28, 2018

NWS Los Angeles, CA issued this wind advisory at Jun 28, 2018, 2:58 PM PDT. It took effect at Jun 28, 2018, 6:00 PM PDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jun 28, 2018, 2:58 PM PDT (21:58 UTC)
In effect from
Jun 28, 2018, 6:00 PM PDT
Expired
Jun 29, 2018, 3:00 AM PDT
In force
9 hr
Issued by
NWS Los Angeles, CA

The text

As transmitted.

300 
WWUS76 KLOX 282158
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
258 PM PDT Thu Jun 28 2018

CAZ039-052-290600-
/O.NEW.KLOX.WI.Y.0050.180629T0100Z-180629T1000Z/
Santa Barbara County South Coast-Santa Barbara County Mountains-
Including the cities of Santa Barbara, Montecito, Carpinteria, 
San Marcos Pass, San Rafael Wilderness Area, 
and Dick Smith Wilderness Area
258 PM PDT Thu Jun 28 2018

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 3 AM PDT
FRIDAY...

The National Weather Service in Los Angeles/Oxnard has issued a
Wind Advisory, which is in effect from 6 PM this evening to 3 AM
PDT Friday. 

* WINDS...Northwest 20 to 30 mph with gusts between 35 and 45 mph,
  strongest in the foothills and passes from San Marcos Pass west.

* IMPACTS...Gusty winds will make driving difficult, especially
  for high profile vehicles. This includes Highways 101, 154 and 
  192...as well as the Gaviota and San Marcos Passes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When driving, use extra caution. Be prepared for sudden gusty
cross winds.

&&

$$

MW
2 follow-up statements
723 
WWUS76 KLOX 290329
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
829 PM PDT Thu Jun 28 2018

CAZ039-052-291000-
/O.CON.KLOX.WI.Y.0050.000000T0000Z-180629T1000Z/
Santa Barbara County South Coast-Santa Barbara County Mountains-
Including the cities of Santa Barbara, Montecito, Carpinteria, 
San Marcos Pass, San Rafael Wilderness Area, 
and Dick Smith Wilderness Area
829 PM PDT Thu Jun 28 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT FRIDAY...

* WINDS...Northwest 20 to 30 mph with gusts between 35 and 50 
  mph, strongest in the foothills and passes from San Marcos Pass 
  west. 

* IMPACTS...Gusty winds will make driving difficult, especially 
  for high profile vehicles. This includes Highways 101, 154 and 
  192...as well as the Gaviota and San Marcos Passes. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When driving, use extra caution. Be prepared for sudden gusty
cross winds.

&&

$$

MW/Sirard
374 
WWUS76 KLOX 291001
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
301 AM PDT Fri Jun 29 2018

CAZ039-052-291115-
/O.EXP.KLOX.WI.Y.0050.000000T0000Z-180629T1000Z/
Santa Barbara County South Coast-Santa Barbara County Mountains-
Including the cities of Santa Barbara, Montecito, Carpinteria, 
San Marcos Pass, San Rafael Wilderness Area, 
and Dick Smith Wilderness Area
301 AM PDT Fri Jun 29 2018

...WIND ADVISORY HAS EXPIRED.

Winds have diminished below advisory levels. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this wind advisory went out at Jun 28, 2:27 PM PDT, 31 minutes earlier.

Area forecast discussion, Jun 28, 2:27 PM PDT, 31 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Los Angeles/Oxnard CA
227 PM PDT Thu Jun 28 2018

.SYNOPSIS...28/1125 AM.

The temperatures will be around normal into next week with an
overnight coastal marine layer. The marine layer will spread farther
inland into Friday as a low moves in with additional cooling and
clouds. A high should build in on Saturday and next week for a
warming trend and fair skies inland.

&&

.SHORT TERM (TDY-SUN)...28/139 PM.

Northerly gradients increasing this afternoon and as expected
tonight will be the peak of this little burst of wind through the
Santa Ynez Range. With the marine layer depth still around
2000-2500' what would typically be a no-brainer advisory is
somewhat less certain, especially for the beaches, but will go
ahead with a low end wind advisory anyway with the focus being in
the foothills and passes, particularly Refugio and Gaviota.

As the ridge over the eastern Pacific starts to expand east into
California on Friday temps across the northern portion of the
forecast area will start to warm up. Further south little change
as a trough slowly moves through the area. Marine layer depth
should remain fairly similar to today with low clouds again
pushing into the valleys overnight.

Over the weekend models still favoring a solid southeast flow
developing at low levels, similar to what happened last weekend.
This could be another set up for clouds lingering along the coast
and up to 5-10 miles inland, especially from Malibu to Santa
Barbara and the Central Coast as well, especially Saturday. Temps
for coast/valleys will generally be 2-4 degrees below normal and
possibly more for the valleys if the southeast push is a little
stronger than currently forecast and clearing is delayed even
further into the morning. Looks like the southeast flow starts to
weaken Sunday so possibly earlier/better clearing and slightly
warmer temps. Far interior areas like the mountains, Antelope
Valley and interior SLO county will be at to slightly above
normal.

.LONG TERM (MON-THU)...28/154 PM.

Pretty quiet weather Monday through Wednesday with not too much
day to day change. Still a solid marine layer for coast/valleys
and temps near to slightly below normals. Things start to get
interesting at the end of the week as the models have been
consistent showing a strong upper level ridge building from the
east and setting up over Utah with a 600dm high by next Friday.
Warming will begin Thursday but really kick in to gear Friday and
next weekend. There will also be some northerly flow to go with
widespread 950mb temps in the mid to high 30s(Celcius) across the
area and low 40s in the Antelope Valley. Could be looking at a
very hot and dry Sundowner condition late next week for srn SB
County, valley temps in the triple digits and even coastal areas
in the 80s and 90s.

On top of all that the tropics will be active next week with a
series of cyclones (a couple quite strong) developing off the
Mexico coast and spinning towards the northwest. Right now most of
the moisture is at too high a level to be of much concern for
convective activity locally but it's something to watch for. And
given the expected strength of these tropical systems it's likely
we'll see a lengthy period of southerly swells impacting area
beaches.

&&

.AVIATION...28/1857Z.

At 1757Z, the marine layer depth was 1800 feet. The top of the
inversion was 5200 feet with a temperature of 21 degrees Celsius.

Low to moderate confidence in 18Z TAF package. Good confidence in
IFR/MVFR conditions on the central coast returning again tonight.
Good confidence in mostly MVFR conditions on the south coast
returning again tonight. There is low to moderate confidence in
IFR/MVFR conditions returning to the LA county valleys tonight.

KLAX...moderate confidence in 18Z TAF. There is a 30 percent
chance of marine clouds arriving plus or minus two or more hours
from the forecasted time.

KBUR...low to moderate confidence in 18Z TAF. There is a 40
percent chance of marine clouds arriving plus or minus two or more
hours from the forecasted time. There is a 40 percent chance of
VFR conditions through Friday.

&&

.MARINE...28/111 PM.

For the Outer Waters, high confidence in current forecast. Small
Craft Advisory (SCA) level winds will continue through Friday
night. There is a 30% chance of Gale force gusts this afternoon
and evening.

For the Inner Waters north of Point Sal, high confidence in
current forecast. There is a 70% chance of SCA level winds both
this afternoon/evening and again Friday afternoon/evening.

For the Inner Waters south of Point Conception, moderate
confidence in current forecast. A SCA for winds has been issued
across the western half of the Santa Barbara Channel late this
afternoon and evening. Winds will remain below SCA elsewhere.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...Wind Advisory in effect from 6 PM this evening to 3 AM PDT
      Friday for zones 39-52. (See LAXNPWLOX).
PZ...Small Craft Advisory in effect until 9 PM PDT this evening
      for zones 645-650. (See LAXMWWLOX).
     Small Craft Advisory in effect until 9 PM PDT Friday for
      zones 670-673-676. (See LAXMWWLOX).

&&

.HAZARD POTENTIAL OUTLOOK (SUN-THU).

No significant hazards expected.

&&

PUBLIC...MW
AVIATION...Sweet
MARINE...Sweet
SYNOPSIS...STu

weather.gov/losangeles

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 9:13 AM PDTSmall Craft AdvisoryLOX18 hr

Nearby

Wind Advisories in California, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.